It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board


Thyroid Disorders Board Index


It's strange because on the high dose you are on, with the cytomel, after surgery, you should have a much lower tsh---are you very large/tall?

Tirosent has no fillers whatsover (I think it's a liquid filled capsule), it goes quickly to your blood stream---it's good for you to try since you aren't having luck with the synthroid---for your doctor it should be a no brainer to give it a try.

I hope you are with really great surgeons, and I hope your surgery is a success and you don't need any more!
He's wrong about TSH of 6 and symptoms. It's a rare person who has no symptoms with TSH that high. He's echoing what he was taught in med school, but much of that info is wrong when applied to real patients.

Much more important than TSH is your bottom level FT3. Most healthy people would need this to be at least 2.4 or higher (on that range) to feel well.
The total T4 test is not accurate, especially for women, so its being slightly above range is not a guarantee that your free T4 is adequate, let alone optimal.

Your thyroid levels are like your shoe size. Both are just numbers within a standard range that applies to the entire population in general. Your foot is one size within its range, and your thyroid levels also have only one slot within the lab range where your body will be 'comfortable'.

It's very odd you have such bad T levels with a Synthroid dose so high. It sounds as if you're taking it exactly right, but to be sure... You aren't taking it with minerals like calcium or iron, right? And do you eat a lot of soy foods... drink soy milk... etc.? Not everyone knows how bad soy is for thyroid. Just checking to make sure you do.

Since your FT3 is still so low, it might be sensible to raise the Cytomel dose. A higher FT3 should alleviate a lot of symptoms and would help suppress your TSH better than more Synthroid will.

Tirosint is a new T4 med (like Synthroid) that comes in liquid form in capsules, making it more absorbable. If your Synthroid isn't being absorbed for whatever reason, Tirosint could work better for you.

If your MD is hinting that you aren't being conscientious about taking your meds instead of finding out why they are doing nothing for you, maybe it's time to find a new one.

Hope it gets better soon!
Klutz Dec 28, 2012

I stumbled across your post today. Sorry to hear of your ongoing trials. However I think there is an explanation for why you are feeling HYPO.

Your TSH is unusually high for someone taking such an extreme dose of Synthroid; for comparison my TSH was 0.16 when I was taking 150 synthroid. And yes, ordinarily a TSH reading of 6.92 would indicated that you would be very hypo. However, I would like to bring forward that I read that high TSH can indicate (in rare instances) a problem with the pituitary gland, such as a tumor producing large amounts of TSH. But surely your endo and surgeon would be aware of that.

But your TSH does not affect what your blood levels of thyroid hormone are, because your thyroid was removed. You have to take a full replacement dose. It is good that your doctor is treating you with synthroid and cytomel. However I think the problem is that you are taking too much Synthroid (T4) and not enough cytomel (T3).

Looking at your labs, your Total T4 (TT4) is 15. Median TT4 for normal people is about 8, so your TT4 is about twice as much as normal. You do not need to take more T4.

Your FT3 of 1.5 is about 50% of the median around 3.0; and your TT3 of 68.1 is about 55% of the median of 123. So you only have about half the normal amount of T3.

It is unfortunate that you do not have a Reverse T3 (RT3) lab test. Your body normally converts T4 to T3 and RT3. But one of the big problems of taking too much T4 is that your body has to get rid of it somehow and the way it does that is by converting the excess to RT3. So RT3 builds up dramatically. The problem with this is that RT3 blocks your cells so that regular T3 cannot get in to do its job.

So now you have a real problem - your blood T3 level is low and cannot work properly in your cells because it is being blocked by RT3. These two factors together are why your are feeling hypo.

You could prove this one way or the other by getting a RT3 lab test.

What would be a realistic dose? One benchmark I have found is a 2001 study of people taking Armour for thyroid replacement. This study of 278 people found that the average dose was 200 mcg of Armour - which contains 127 mcg T4 and 30 mcg of T3. So you can see that your current dose of 250 T4 is extremely high and your 10 T3 is only one third of that average dose.

Assuming I am correct, what to do?
(1) I would get all new labs as soon as possible, including TSH, FT3, FT4 and RT3. This way you know where you are starting from.
(2) After lab tests I would immediately cut down to 125 Synthroid plus 15 Cytomel. High RT3 will come down if you take a realistic dose of T4. Your blood T4 level does not change quickly, so it will take about 4 weeks for your body T4 to gradually come down from the 250 to 125 dose. A lot of people take 125 T4 by itself. Regarding the T3, you do not want to increase it too fast, so go from 10 to 15 as a first step.
(3) Get labs after 4-5 weeks (all of them TSH, FT3, FT4 and RT3) and see if you are near median values. If yes, then continue on that dose and wait to see if symptoms go away. If no, adjust meds according to what you are short.

Obviously you would have to discuss this with your doctor, and I can see where you could have a problem explaining this to your doctor, because it is entirely possible that he is not knowledgeable about RT3. You may have more luck discussing this with your endo and getting him to give your doctor a lecture. Failing that, a new doctor might be in order.

hope I've made this clear...
good luck.





All times are GMT -7. The time now is 08:01 PM.





2018 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!